Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2017, 5:29 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 2, 2017, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 183 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 3058 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WUUS55 KBOU 022329
SVRBOU
COC075-095-115-030015-
/O.NEW.KBOU.SV.W.0065.170702T2329Z-170703T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
529 PM MDT SUN JUL 2 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in northeastern Colorado...
North central Phillips County in northeastern Colorado...
Western Sedgwick County in northeastern Colorado...
* Until 615 PM MDT
* At 525 PM MDT, a severe thunderstorm was located 4 miles northwest
of Twin Buttes, or 14 miles southeast of Sidney, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedgwick, Crook, Marks Butte and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm may produce brief funnel clouds as radar is
indicating increasing circulation in this supercell storm.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4070 10239 4086 10296 4100 10299 4100 10241
TIME...MOT...LOC 2325Z 296DEG 22KT 4096 10283
HAIL...1.00IN
WIND...60MPH
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:28 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 2, 3:28 PM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 328 PM MDT Sun Jul 2 2017 Isolated thunderstorms are moving out of the mountains and across northeast Colorado this afternoon with microburst activity. A strong upper ridge will remain in place over the southwestern U.S. through Monday, keeping warm temperatures in place across the desert southwest and Colorado. Flow aloft over Colorado will be light west-northwesterly with enough mid-level moisture present to allow afternoon thunderstorms to develop again. It should be a scenario quite similar to the present afternoon, with the showers initially developing over the mountains and then moving onto the plains. Gusty winds and light rainfall will be the main products of the showers. High temperatures across the plains should again reach the lower to mid 90s, as this typical summer weather pattern prevails. .LONG TERM...(Monday night through Sunday) Issued at 328 PM MDT Sun Jul 2 2017 Models all show the upper ridge center moving into the CWA from the west and southwest Monday night through mid week. By 12Z Thursday morning, the upper ridge center is over western and northwestern Colorado. Weak north and northwesterly flow aloft is progged. There is benign synoptic scale energy. Normal diurnal wind patterns seem to dominate through Wednesday night. There is some moisture around Monday night and again late day Tuesday. Wednesday dries out somewhat. Precipitable water values range from 0.50 west to 1.00 inch far east Monday night through Tuesday night. Wednesday and Wednesday night dry out a tad. Boundary layer dew points are mostly in the 40s F over the plains with some lower 50s F near the eastern border Monday night and Tuesday. They are a bit higher Tuesday night. By mid Wednesday morning through Wednesday night, they dry out into the mid 30s to mid 40s There is limited CAPE progged Monday evening. There is more substantial CAPE over the eastern plains and high country late day Tuesday. There is less for late day Wednesday, with the highest number over the mountains. It is pretty warm aloft, lapse rate fields show caps in place, especially over the plains. Will keep pops pretty low, mostly 10-30% Monday evening, late day Tuesday and late day Wednesday in the mountains only. For temperatures, Tuesday's highs are 0.5-2.0 C warm than Monday's. Wednesday's highs are up another 0.5-1.5 C from Tuesday's. For the later days, Thursday through Sunday, models keep the upper ridge centered over Utah into western Colorado all four days. There is some moisture around, mainly for alpine precipitation. Temperatures stay a bit above seasonal normals all four days. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 328 PM MDT Sun Jul 2 2017 Isolated high-based thunderstorms with microburst activity will move over the Denver area airports through about 6 PM. Gusts of 40 to 50 mph can be expected near showers. Ceilings and visibilities should remain unaffected. Skies should clear out through the evening with winds becoming southerly overnight. Isolated thunderstorm activity with gusty winds but little rainfall can be expected again Monday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...RJK AVIATION...Dankers
Hazardous weather outlook, Jul 2, 11:03 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sun Jul 2 2017 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sun Jul 2 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms will develop over the mountains and adjacent plains early this afternoon before spreading east on the plains through the evening hours. Expect gusty winds to 45 mph but only brief light rain over the mountains and adjacent plains. More low level moisture will be available further east with the potential for a few strong to severe storms along and ahead of a dry line, generally east of a line from Limon to Sterling. Damaging winds up to 60 mph and large hail are possible with the stronger storms on the eastern plains. An upper level disturbance over the Great Basin will bring the moisture and better chance for storms this afternoon and evening. Temperatures will continue to be warm with readings in the lower 90s on the plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Expect warmer than average temperatures through Friday, with cooler temperatures through the weekend. Isolated thunderstorms are expected over the mountains each day through the week. There will be a slight chance of storms over the plains Monday and Tuesday, dry Wednesday and Thursday, then returning Friday and Saturday. The main impacts from the storms will be gusty outflow winds and some hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on the far eastern plains of Colorado, mainly east of a line from Limon to Sterling after 2 pm.
In the hours before
Special weather statement, Jul 2, 2:56 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
256 PM MDT SUN JUL 2 2017
COZ040-041-045-022115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
256 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...EASTERN DENVER
AND WESTERN ADAMS COUNTIES UNTIL 315 PM MDT...
At 252 PM MDT, Doppler radar was tracking a high based rain showers
producing strong microburst winds over western Arapahoe County. The
strongest wind gusts were detected by radar in the vicinity of
Watkins, or 19 miles east of Denver. These showers were moving
northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these high based
rain showers.
Locations impacted include...
Eastern Denver, Aurora, eastern Centennial, Greenwood Village, Denver
International Airport, Bennett, Watkins, Manila Village, D.I.A
Terminal and Concourses, Arapahoe Park, Strasburg and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds and considerable blowing dust. Secure
loose objects and move to a safe shelter inside a building or
vehicle. The blowing dust may also reduce visibilities to less than
a few hundred feet.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3986 10431 3970 10425 3957 10459 3957 10488
3969 10492 4000 10451 4000 10449
TIME...MOT...LOC 2052Z 240DEG 49KT 3974 10459
BAKERSpecial weather statement, Jul 2, 3:19 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
319 PM MDT SUN JUL 2 2017
COZ040-043-045-022200-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
319 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTHWESTERN
ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS COUNTIES UNTIL 400 PM
MDT...
At 315 PM MDT, Doppler radar was tracking a couple of high based
rain showers over western Adams County producing strong and very
gusty microburst winds. The shower producing the strongest winds was
4 miles west of Denver International Airport, or 13 miles northeast
of Denver. These showers were moving northeast at 25 mph.
Wind gusts of 45 to 55 mph will be possible with these showers.
Locations impacted include...
Eastern Denver, Aurora, northeastern Thornton, northeastern
Centennial, Commerce City, Brighton, Denver International Airport,
Lochbuie, Hudson, Bennett, Keenesburg, Manila Village, Arapahoe Park,
Strasburg, Buckley AFB, Watkins, Prospect Valley, D.I.A Terminal and
Concourses and Barr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong gusty winds. Secure loose objects and move
to a safe shelter inside a building or vehicle.
Blowing dust may also reduce visibilities to less than a few hundred
feet.
&&
LAT...LON 4018 10441 3965 10426 3964 10449 3966 10450
3965 10452 3964 10451 3962 10486 3997 10492
TIME...MOT...LOC 2115Z 246DEG 22KT 3986 10478
BAKERLocal storm report, Jul 2, 3:44 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM DOWNBURST BRIGHTON 39.99N 104.79W
07/02/2017 ADAMS CO TRAINED SPOTTER
DRY MICROBURST WINDS ESTIMATED AT 60 MPH TO 70 MPH BROKE
BRANCHES AND KNOCKED DOWN TREES IN A RESIDENTIAL AREA OF
BRIGHTON.
&&
KFSpecial weather statement, Jul 2, 3:48 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Denver CO
348 PM MDT SUN JUL 2 2017
COZ040-045-022230-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
348 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENVER AND CENTRAL
ADAMS COUNTIES UNTIL 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a couple of high based
rain showers over northeast Denver and western Adams Counties. The
shower producing the strongest winds was over Denver International
Airport, or 18 miles northeast of downtown Denver, moving east at 25
mph. The second shower was near Watkins, or 6 miles southeast of
Denver International Airport.
Wind gusts of 45 to 55 mph will be possible with these showers.
Locations impacted include...Northeastern Aurora, Denver
International Airport, Bennett, D.I.A Terminal and Concourses,
Watkins and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. The strong winds may
produce considerable blowing dust which could reduce visibilities to
a few hundred feet.
&&
LAT...LON 3977 10417 3975 10460 3980 10472 3994 10476
4000 10456 4000 10433
TIME...MOT...LOC 2142Z 260DEG 22KT 3986 10465
BAKERSpecial weather statement, Jul 2, 5:12 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Denver CO 512 PM MDT SUN JUL 2 2017 COZ048-050-051-030000- Phillips County CO-Sedgwick County CO-Logan County CO- 512 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTH CENTRAL PHILLIPS AND WESTERN SEDGWICK COUNTIES UNTIL 600 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Twin Buttes, or 13 miles southeast of Sidney, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedgwick, Crook, Marks Butte and Twin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4067 10238 4087 10296 4100 10299 4100 10244 TIME...MOT...LOC 2312Z 292DEG 23KT 4096 10287 BAKER
Special weather statement, Jul 2, 5:16 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Denver CO
516 PM MDT SUN JUL 2 2017
COZ046-049-030000-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
516 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 600
PM MDT...
At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Last Chance to 3 miles south
of Limon, or along a line extending from 43 miles northwest of
Seibert to 33 miles west of Flagler. Movement was east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Limon and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3957 10377 3957 10371 3965 10371 3973 10327
3919 10329 3914 10382
TIME...MOT...LOC 2316Z 257DEG 21KT 3960 10359 3922 10368
BAKERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:19 PM MDT | Special Weather Statement | BOU | Lincoln | 26 min |
| Jul 1, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Jul 2, 2:56 PM MDT | Special Weather Statement | BOU | Adams | 19 min |
| Jul 2, 3:19 PM MDT | Special Weather Statement | BOU | Adams, Denver | 41 min |
| Jul 2, 3:48 PM MDT | Special Weather Statement | BOU | Adams | 42 min |
| Jul 2, 5:12 PM MDT | Special Weather Statement | BOU | Sedgwick | 48 min |
| Jul 2, 5:16 PM MDT | Special Weather Statement | BOU | Lincoln | 44 min |
| Jul 2, 5:51 PM MDT | Special Weather Statement | BOU | Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.